after my second methotrexate shot yesterday
I still don't feel well
After the first shot I got last Friday I had a couple of SUPER days. I was hoping for the same this time. I expected to be feeling better by this evening (Saturday).
So now I don't know if the first shot was why I felt great those couple days, or if it just happened. I'm disappointed. We'll see what happens over the next couple days . . .
My nephew who takes methotrexate along with Remicaid for ankylosing spondylitis (sp) said if I didn't take a large enough dose of the methotrexate I would build up an immunity against it. Is it possible that has happened already?
I don't want to minimize the couple of really good days you had, but most of the literature on Methotrexate says it takes 3 to 6 weeks before patients see any benefit in joint pain or skin lesions, which are the two lupus symptoms MTX is commonly prescribed to treat.. And at a lower initial dose it might take longer than that for you to see any effect. So it's very possible the good days would have happened regardless of the treatment, and the MTX just hasn't kicked in yet. So you probably need to give it a few more weeks to see how it works for you. Sometimes just taking a positive step like starting a new treatment can boost your mood and energy - so maybe that's part of why you felt so good those two days, because you were doing something to take charge of your illness. But I wouldn't worry about building up a tolerance to MTX - a lot of people with RA take the 7.5 mg. tablets for years without that happening. Is there a particular reason your doctor recommended the injections rather than the tablets? And are you taking your folic acid supplements? I hope you do start to feel better soon.
Thank you for responding, MARYCAIN
I had read somewhere that I wouldn't start seeing benefits for 4-6 weeks, so I was surprised when I had those two good days I would hate to think that I could do that well just by the power of my mind I had NO pain, no fatigue, I could think clearly . . . but like you said, maybe I was just due for one of those rare good days
I don't know why my doctor said injections, but he's very careful, and maybe he just wanted me to be there when I took them. In fact, they won't give the shots unless a doctor is in the office. He may go to pills later, after he sees I don't have a bad response.
And I'm taking folic acid--forgot the mg (and I'm too lazy to go in the other room and look on the bottle ) But he started me on that for a week before I even started the injections.
I feel bad that I posted here all excited about it and then the second week was nothing like the first. I hope littlered will read this and his/her optimism will be tempered accordingly.
I'll continue to post, though, and everyone can take it with the grain of salt that it is worth :lol:
My doc gave me 12.5 mg via injection today...he will see me Friday to make sure all is well and again on Monday...then Wednesday,another shot. He says he likes to start with injections, because they work faster and he can observe me. Later he will have me take the pills.
I asked him about starting out with a lower dose; he said, "Well, I want to give you enough so that we can tell if this is a good thing or not for you."
I wish I was having the same luck as you are. Vomiting, chills and fever here. He said the symptoms would subside; I wonder when.
thank you so much for talking me through this. It's scary when you have no one knowlegable to talk to about it. Love, Kathy
by the way, my ANA came back 1:1280...no wonder I was feeling so bad. white blood cell count high, too. My urine has increased protein and blood, so I am glad to be seeing my nephrologist soon. (ALL these darn appointments....luckily I am working for my husband. I wrote/ran off enough work for them for two weeks, the poor things.) Oh, and I am also taking folic acid (I thought that was the same as iron pills, but he said not the same.)
I'm a bit surprised your doctor decided to go ahead with MTX before your appt. with the kidney specialist - if you have significant kidney involvement, that generally affects your ability to take methotrexate. Hope you get in to see the nephrologist soon.
I wouuldn't worry too much about the ANA - it goes up and down over the course of the disease, and doesn't mean the disease is more or less active. My ANA has been so high before that the lab just stops diluting (usually at the 1:10,240 mark) and I didn't feel any better or worse than I did when it was 5,120. So most doctors don't bother with routinely testing your ANA because it doesn't correlate with diseasse activity. And remember that the numbers double each time, so the difference between 1:1280 and 1:640 is just one dilution - the difference isn't as big as the numbers suggest. Your sed rate, c-reactive protein, and complement levels are a better measure of disease activity, so those are the numbers you need to keep an eye on. And your white cell count can be elevated when you're on prednisone, so it can be hard to tell if the white count is up from infection or from steroids. But definitely keep an eye on the kidney situation - if you start swelling or retaining fluid in your ankles, or your eyes and face look puffy - let your doctor know asap! Hope your tummy settles soon.
I'm SO SORRY to hear of your icky tummy Can you get some phenergen? I was told not to take aspirin or ibuprofen--only tylenol. Did you hear that, too?
Just think--you'll be significantly better in a couple months, and I'll still be plodding along with my baby dose of methotrexate I'm such a coward . . .
Anyway, I hope you are much better soon. I read somewhere you feel bad for a couple days, and then you are better until the next shot. 5 good days out of 7 is worth it, yes?
homenow, you are NOT a coward!!! I think all of us are braver than anyone could ever guess.
doc gave me samples of Pheergan, but don't seem to be helping much. And the nausea/vomiting (sorry this is gross) comes on so suddenly! My poor hubby....I ate a little bit last night and 20 min later, I was off and running to the RR--didn't make it ops: hubby had to change ME, in addition to the mess I made. God bless him.
Doc said no on even tylenol....he thinks tylenol is AWFUL for the liver. As for 2 good days out of the week.....how can I teach on two days a week?
I want to feel good (or at least ok) EVERY day....but don't we all?
Hubby staying home with me today, bless him.
Hon, call your doc and tell him the phenergan isn't cutting it - you need something stronger to control the nausea. Are you taking your benadryl with the phenergan? That usully makes it more effective and avoids the neck spasms you can get taking phenergan by itself. Or call your doctor and ask about zofran or kytril to control the nausea. Phenergan has never been effective for me - it actually makes me more nauseated because it does something weird to my sense of balance, and I get motion sick.
Here are some things that helped when I was doing the post-mastectomy chemo - first, don't eat any of your favorite foods - if you get sick, it might be a while before you can enjoy eating them again. Stick with bland foods that don't have a strong odor - dry toast or cereal, pretzels, air-popped popcorn, crackers, angel-food cake, etc. Try sipping lukewarm raspberry or peppermint tea through a straw - using a straw helps minimize the nausea from drinking. Ginger ale or flat coke may help, but carbonated drinks may trigger nausea. Try to drink a little every hour and nibble something every couple of hours, but don't drink and eat at the same time, or drink too much - if you're vomiting a lot, too much liquid can dilute your sodium levels. You can find the pedialyte popsicles, or even regular popsicles help keep you hydrated. Something sour like a dill pickle or sucking a lemon slice sometimes helps - don't ask me why - peppermint or sour lemon hard candy can also help. Anything hot may trigger nausea so stick with lukewarm or room temp foods. Watery fruits like watermelon or canteloupe are easier to tolerate than things like bananas. Try 25 to 50 mgs. vitamin b6 every day, Have hubby pick up "seabands" (accupressure wrist bands) at the drugstore. Or try cold compresses on your wrists and the back of your neck. Try ice chips if nothing else will stay down. Don;t let your room get stuffy or overheated - sometimes opening a window to let in fresh air helps. It takes a little trial and error to figure out what works for you, but believe me, you do learn to manage. But you definitely need to let your doctor know that the phenergan isn't working for you. There are lots of other choices out there, and no reason for him not to give you something else.
well, sucking on hard candies or dill pickles is out...I have tremendous mouth sores now. I am using Oragel to the max, in additon to swishing my mouth with malox (I'm beginning to love the taste...hmmmm)
HOW LONG WILL THESE SYMPTOMS LAST??? I am losing my mind! will try the benadryl as it is cheap and we watch every penny. Love you--Kathy